Atorvastatin (Lipitor), always on the top ten most commonly prescribed drugs, is used to lower cholesterol and often gets a bad rap.
Muscle pain and cramps, diarrhea, and stomach upset are adverse reactions known to occur with atorvastatin and those deserve attention for sure. But, studies suggest that only around 50% of patients who receive a prescription for a cholesterol-lowering drug continue to take the medication six months later. Folks taking atorvastatin show up every week in my office with the question: Is this from my atorvastatin? Here are some common myths…
1) Atorvastatin causes cancer.
Nope. There is no convincing evidence that atorvastatin – or any statin – increases the risk of cancer. In fact, studies in the last few years have shown a protective effect with atorvastatin against breast cancer, pancreatic cancer and lung cancer in COPD patients.
2) Atorvastatin is bad for your liver.
Only rarely is this true and the bump in liver function tests seen with Atorvastatin is uncommon. Studies of atorvastatin have demonstrated a 0.5 to 3.0 percent occurrence of increases in liver blood tests in patients receiving statins. If it does happen, it occurs during the first three months of therapy and is dose-dependent – those taking a higher dose are more at risk. Several trials have reported no significant difference in the incidence of liver test abnormalities between statin drugs and placebo therapy.
Do you need to monitor liver tests while taking atorvastatin? Probably not. In 2012, the US Food and Drug Administration (FDA) revised its labeling and routine monitoring of liver function tests in patients receiving atorvastatin is not necessary.
3) Atorvastatin causes joint pain or arthritis.
Atorvastatin may lead to muscle aches, “myalgias,” in 1-5% of people taking it, but it probably won’t cause joint pain. Pain in hips, knees, shoulders and the small joints of the hands and feet does not occur with atorvastatin. While joint pain is common, often due to osteoarthritis, is it not from your atorvastatin.
4) Atorvastatin causes depression.
Some folks have reported concern for depression or have heard about increased suicide risk with atorvastatin, but this does not appear to be true. Atorvastatin is not associated with an increased risk of suicide or depression.
5) Atorvastatin causes fatigue.
While some medications are known to make you tired, the statin drugs like atorvastatin, should not make you sleepy.
6) Atorvastatin causes headache.
Headache is one of the most common reasons a person visits their primary care doctor so while you may have a headache, it does not appear to be related to your atorvastatin. Atorvastatin should not worsen or cause a headache.
7) Atorvastatin causes rash and hives.
Atorvastatin has not been reported to cause hives or rash.
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.